In yesterday’s post, I talked a bit about the use of aminosalicylates for the management of Crohn’s-related inflammation.  Today, I’ll discuss another type of medication used to control inflammation, as well as suppress the immune system.

Corticosteroids have been around for a long time, and in some ways, provide a valuable tool for people with very active Crohn’s.  But they come with a heavy price.  The side effects of steroid use are many.  Steroids are used only to treat an active flair, and doctors will usually prescribe the smallest dose for the shortest time possible.

Steroids aren’t all bad.  They are incredibly effective not only at blocking inflammation created by the immune system, but also at suppressing the immune system, preventing it from attempting to create inflammation in the first place.  For this reason, they are often used to treat all kinds of inflammatory auto-immune disorders.  Frequently, these medications will be used in conjunction with Aminosalicylates.

There are 3 different steroids that one traditionally sees most commonly used.

  • Prednisone
  • Methylprednisolone
  • and Hydrocortisone

For the most part, these will be administered orally, but in more resistant cases, or in cases where the inflammation is affecting the rectum or lower descending colon, enemas or suppositories might be prescribed.

Budesonide is a relatively new steroid and has an advantage over the others in that it has a short lifespan once in the body.  By the time it’s being absorbed by the bloodstream, it’s usually inactive.  This allows doctors to target the intestinal tissue specifically, with less risk of affecting other organ systems, thereby limiting side effects.  Note that I did not say ‘eliminating’.

Steroids are very powerful drugs that exact a heavy toll on the patient.  No discussion of them is complete without discussing their side effects.  Among them are:

  • high blood pressure
  • increased risk of infection
  • weight gain
  • acne
  • emotional and psychiatric instability
  • cataracts
  • osteoporosis
  • insomnia
  • … the list goes on.

Another, more insidious result of steroid use is that it’s very common for one’s disease to become dependent upon steroids, such that a patient is unable to taper off the steroids without triggering another flare of the disease.  A true catch-22.

Having been managing my psoriasis for a few years already, I’m pretty familiar with the uses, roles and dangers of steroid medications.  I consider them an an option of absolute last resort, to be used only in the case of nearly complete debilitation.  They muck about with the body chemistry in ways that I’m not at all comfortable with.  In particular, they will cause the adrenal glands to stop production of cortisol, a naturally-occurring hormone that is central to the body’s ability to metabolize proteins, carbohydrates and fats.  Also, while there are ways to reduce the risks associated with their use, those risks remain ones that I’m unwilling to take.  I won’t say that I would *never* take them, but I will say that things will have to be pretty dire.  For the time being, corticosteroids are not going to be a part of my therapy.  Fortunately, both of my doctors agree with this approach.

Advertisements